Texas, 2014Wildfire in Texas, May 11 to 14, 2014
May 11 to 14, 2014 · NWS AMA · 1 event in 1 county or zone
The Double Diamond Wildfire began around 1520CST in Hutchinson county about two miles northwest of Fritch near the Harbor Bay area of Lake Meredith National Recreational Area. The wildfire consumed an estimated two thousand five hundred and eighty-three acres and was caused by a child playing with matches in an abandoned shed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Double Diamond Wildfire began around 1520CST in Hutchinson county about two miles northwest of Fritch near the Harbor Bay area of Lake Meredith National Recreational Area. The wildfire consumed an estimated two thousand five hundred and eighty-three acres and was caused by a child playing with matches in an abandoned shed. A total of three hundred and sixty-eight structures were damaged or lost including two hundred and twenty-five homes that were destroyed along with one hundred and forty-three other structures. Also, a total of one hundred and forty-seven vehicles were destroyed. There was one report of a fatality from a heart attack that was indirectly related to the wildfire, however there were no reports of any injuries. The wildfire reportedly cased an estimated ten million or more dollars in property losses. The wildfire was finally contained between 1000CST to 1100CST on May 14. There were a total of thirty-seven fire departments that responded to the wildfire including the Texas A&M Forest Service.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 1:55 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 11, 1:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SUN MAY 11 2014
.DISCUSSION...
A DRYLINE EXTENDED SOUTHWARD FROM A COLD FRONT OVER WESTERN BEAVER
COUNTY TO JUST WEST OF CLARENDON THIS AFTERNOON. SOME CU HAS
DEVELOPED ALONG AND AHEAD OF THE DRYLINE...WITH A FEW THUNDERSTORMS
IN SOUTHWEST KANSAS NEAR DODGE CITY. A FEW THUNDERSTORMS MAY BE
POSSIBLE IN THE EASTERN PANHANDLES LATE THIS AFTERNOON AND THIS
EVENING AHEAD OF THE DRYLINE. THE COLD FRONT WILL CONTINUE SOUTHWARD
ACROSS THE PANHANDLES THIS EVENING. AN ISOLATED THUNDERSTORM MAY
DEVELOP BEHIND THE COLD FRONT AS WELL. THE STORMS IN THE EASTERN
PANHANDLES WILL HAVE A CHANCE AT BECOMING SEVERE...BUT THEY SHOULD
QUICKLY MOVE NORTHEAST INTO KANSAS AND THE WESTERN PART OF OKLAHOMA.
THE MAY THREATS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. AN UPPER LEVEL SHORT WAVE TROUGH OVER THE 4 CORNERS REGION
WILL LIFT NORTHEAST TONIGHT AND THE LIFT ASSOCIATED WITH IT MAY SPARK
A FEW MORE SHOWERS BEHIND THE COLD FRONT AFTER MIDNIGHT ACROSS
NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.
WINDS BEHIND THE DRYLINE AND SOUTH OF THE COLD FRONT WILL STILL
ABOUT ADVISORY LEVELS EARLY THIS EVENING...SO WILL CONTINUE WITH
THE WIND ADVISORY FOR THE WESTERN AND CENTRAL PARTS OF THE TEXAS
PANHANDLE.
THIS AIR MASS BEHIND THE COLD FRONT WILL BE AN UNSEASONABLY COLD ONE.
IN FACT WE MAY EVEN SEE A FEW LOW TEMPERATURES FALLING BELOW FREEZING
IN THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE EITHER
TUESDAY MORNING OR WEDNESDAY MORNING. WE HAVE GONE AHEAD AND ADDED
SOME SLIGHT CHANCE POPS TO THE SOUTHWEST HALF OF THE CWA FOR SOME
SHOWERS ASSOCIATED WITH A MINOR SHORT WAVE TROUGH THAT DIVES DOWN
THE BACK SIDE OF THE LAGER UPPER TROUGH AND ACROSS EASTERN NEW
MEXICO AND WEST TEXAS ON TUESDAY.
THE AIR MASS WILL SLOWLY MODIFY AFTER MID WEEK AND WE WILL START
SEEING TEMPERATURES AROUND OR ABOVE NORMAL BY LATE IN THE WEEK.
&&
.FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE THROUGH THE MID EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES BEHIND A
DRYLINE AND SOUTH OF A COLD FRONT.
FIRE WEATHER CONCERNS WILL DECREASE THROUGH MID WEEK AS A
MUCH COOLER AIR MASS TAKES OVER AND LIGHTER WINDS PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 44 60 35 59 37 / 5 10 5 20 0
BEAVER OK 47 58 35 62 34 / 30 10 5 5 0
BOISE CITY OK 40 51 33 55 34 / 20 10 5 20 0
BORGER TX 47 62 42 62 43 / 10 10 5 10 0
BOYS RANCH TX 44 61 38 58 36 / 5 10 5 20 0
CANYON TX 45 62 36 60 35 / 5 10 5 20 0
CLARENDON TX 51 67 41 63 41 / 20 10 5 20 0
DALHART TX 39 56 33 55 32 / 10 10 5 20 0
GUYMON OK 43 58 35 62 35 / 20 10 5 10 0
HEREFORD TX 45 62 34 56 34 / 5 10 5 20 0
LIPSCOMB TX 52 61 38 63 37 / 30 10 5 5 0
PAMPA TX 45 61 37 59 38 / 10 10 5 10 0
SHAMROCK TX 52 69 42 65 41 / 30 10 5 10 0
WELLINGTON TX 55 72 44 66 43 / 30 10 5 10 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
03/15Hazardous weather outlook, May 11, 3:16 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT SUN MAY 11 2014
OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 PM CDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
WIDESPREAD EXTREMELY CRITICAL AND CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND
MOST OF THE TEXAS PANHANDLE THROUGH MID EVENING DUE TO SOUTHWEST
WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE
HUMIDITY VALUES OF 5 TO 15 PERCENT. AS A RESULT...A RED FLAG WARNING
IS IN EFFECT FOR THIS AREA UNTIL 9 PM THIS EVENING.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE
THROUGH MID EVENING ACROSS THE WESTERN HALF OF THE TEXAS PANHANDLE. A
WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 9 PM THIS EVENING.
THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE EASTERN
TEXAS PANHANDLE THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE
ACROSS THE EASTERN OKLAHOMA PANHANDLE AND FAR EASTERN TEXAS
PANHANDLE...WITH LARGE HAIL UP TO HEN EGG SIZE AND LOCALLY DAMAGING
WINDS IN EXCESS OF 60 MPH POSSIBLE.
AREAS OF BLOWING DUST WILL CREATE VISIBILITIES OF AROUND A MILE OR
LESS AT TIMES ACROSS THE SOUTHWEST TEXAS PANHANDLE. A BLOWING DUST
ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING ACROSS THE SOUTHWEST
TEXAS PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A LIGHT FREEZE MAY OCCUR TUESDAY AND WEDNESDAY MORNINGS ACROSS PARTS
OF THE OKLAHOMA PANHANDLE AND WESTERN TEXAS PANHANDLE. A FREEZE
WATCH OR FREEZE WARNING MAY BECOME NECESSARY FOR THESE AREAS DURING
ONE OR BOTH MORNINGS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH EARLY THIS
EVENING ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE FAR EASTERN
TEXAS PANHANDLE.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS THIS EVENING.
SCHNEIDER
In the hours before
Special weather statement, May 11, 2:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT SUN MAY 11 2014
OKZ003-TXZ004-005-112045-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
301 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OCHILTREE...NORTHERN
LIPSCOMB AND BEAVER COUNTIES UNTIL 345 PM CDT...
AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
FORGAN TO 6 MILES NORTHEAST OF PERRYTON...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... PERRYTON... SLAPOUT...
MOCANE... KNOWLES... GRAY...
GATE... FORGAN... FLORIS...
ELMWOOD... BRYANS CORNER... BALKO...
FOLLETT... DARROUZETT... BOOKER...
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3640 10005 3634 10095 3700 10067 3701 10003
TIME...MOT...LOC 2001Z 196DEG 24KT 3700 10043 3648 10074
JC
Local storm report, May 11, 2:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 6 SSW BEAVER 36.73N 100.57W
05/11/2014 M1.25 INCH BEAVER OK STORM CHASER
&&
EVENT NUMBER AMA1400339
BUFFALOLocal storm report, May 11, 2:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 6 E MOCANE 36.88N 100.42W
05/11/2014 E1.25 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1400340
KJSLocal storm report, May 11, 2:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL KNOWLES 36.87N 100.19W
05/11/2014 M1.00 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1400341
BUFFALOLocal storm report, May 11, 3:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL PERRYTON 36.39N 100.80W
05/11/2014 E0.75 INCH OCHILTREE TX PUBLIC
&&
EVENT NUMBER AMA1400342
BUFFALOSpecial weather statement, May 11, 3:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT SUN MAY 11 2014
OKZ003-112145-
BEAVER OK-
414 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
445 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF KNOWLES...OR 10 MILES SOUTHWEST
OF ENGLEWOOD...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN BEAVER COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3700 9999 3690 10000 3696 10029 3701 10027
3701 10000
TIME...MOT...LOC 2114Z 220DEG 22KT 3698 10014
JCWildfire, Hutchinson
- When
- May 11, 3:20 PM CST to May 14, 11:00 AM CST
- Where
- Hutchinson forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $10 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
- Tornadoes and Hail in Kansas, May 11, 2014EF0 · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509182.